A Complex case of Polyostotic Avascular Necrosis
S Maguire, N Ali, D Foley Nolan
Department of Rheumatology University Hospital Waterford
Antiphospholipid syndrome(APLS) is a well-recognized cause of acquired thrombophilia, which can manifest as avascular necrosis(AVN)(1). Diagnosis and management are often challenging in these cases.
The following case discusses a complex case of a previously well young male who developed significant AVN at multiple sites resulting in numerous surgical repairs. This case aims to provoke discussion on management of APLS.
A 35 year-old male was reviewed in outpatient clinic due to hip pain for 2 years. On examination, range of movement was slightly restricted in both hips but was otherwise normal. XR hips was done, showing nil of note and he was diagnosed as myofascial pain. A full auto-antibody screen at the time was negative. Due to continuing hip pain and worsening mobility over the next 6 years the patient had repeat hip x-rays which showed bilateral collapse of the femoral heads, requiring bilateral total hip replacements. Histology later confirmed avascular necrosis of both femoral heads. Shortly after recovering from these procedures the patient developed shoulder pain, subsequent x-rays of the shoulders showed AVN of both proximal humeri. One year later, the patient developed left ankle pain which was shown to be due to AVN of the left talus. Due to the multiple episodes of AVN the patient was referred to a number of specialist including the National Coagulation Center which sent a lupus anti-coagulant which was found to be positive. All other screens for potential causes of hypercoagability were negative.
The patient was diagnosed as an atypical anti-phospholipid syndrome. The more atypical features of this case are the lack of ischeamia in other organ system, normal baseline bloods and multifocal nature of the disease. This case raises a number of interesting questions. What is the best form of anti-coagulation? Could there be benefit from vasodilators? What is the role for immunomodulation?
The patient has been treated with warfarin and we have contemplated vasodilation and immunomodulation treatments This case raises the awareness of this diagnosis, stresses the need for repeated blood tests in appropriate clinical settings and raises the issue of optimal future management.